Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 354, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 17, 2003, 5:58 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 5:58 PM CDT (22:58 UTC)
- Expired
- Jun 17, 2003, 6:15 PM CDT
- In force
- 17 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 32 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1195 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
777 WUUS54 KBMX 172258 SVRBHM ALC073-117-172315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 558 PM CDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN ALABAMA SHELBY COUNTY IN ALABAMA * UNTIL 615 PM CDT * AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOOVER...MOVING NORTH AROUND 5 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BESSEMER... BIRMINGHAM...BIRMINGHAM AIRPORT...CAHABA HEIGHTS...HOMEWOOD...HOOVER METROPOLITAN STADIUM...INVERNESS...LAKE PURDY AND LEEDS. LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3340 8702 3328 8687 3352 8654 3368 8673 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:08 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 17, 2:08 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 208 PM CDT TUE JUN 17 2003 A WET WEATHER PATTERN WILL CONTINUE. AN UPPER LOW WILL REMAIN TO THE WEST FOR AT LEAST THE NEXT 24 HOURS...THEN MODELS GRADUALLY OPEN IT UP AND MOVE IT OFF TO THE EAST. SEVERAL IMPULSES WILL ROTATE AROUND THIS FEATURE. THE AIRMASS WILL REMAIN QUITE MOIST AND UNSTABLE...AND A WEAK SURFACE TROF MAY ALSO DRIFT INTO THE AREA...HELPING TO ENHANCE CONVECTION. I WILL KEEP POPS HIGH THROUGH THURSDAY...THEN DROP POPS BACK TO CHANCE CATEGORY AFTER THAT. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS FROM MID AFTERNOON THROUGH EARLY EVENING EACH DAY. .PRELIMINARY NUMBERS... BHM 70 86 70 85 71 / 60 80 40 60 MGM 72 87 72 87 72 / 60 80 40 60 .BHM...NONE.
Hazardous weather outlook, Jun 17, 1:00 PM CDT, 4 hours 58 minutes before
ALZ011>015-017>050-171400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... NOTHING HAS CHANGED. A MOIST AND UNSTABLE AIRMASS REMAINS PARKED OVER THE REGION. NUMEROUS SMALL SCALE BOUNDARIES WILL AID IN THUNDERSTORM DEVELOPMENT THROUGH THIS EVENING. ISOLATED STORMS WILL HAVE THE POTENTIAL FOR PRODUCING DAMAGING WINDS...AND SOME LOCALIZED AREAS WILL RECEIVE HEAVY RAINFALL IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A SURFACE FRONT STAYS CLOSE TO THE REGION FOR THE NEXT WEEK OR SO. THEREFORE...MOIST AND UNSTABLE AIR WILL COVER A LARGE PART OF THE FORECAST AREA. CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST EACH DAY...WITH THE BEST CHANCE OF RAIN DURING THE AFTERNOON AND EVENING HOURS. ISOLATED STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS AND LOCALIZED AREAS MAY EXPERIENCE HEAVY RAIN IN A SHORT PERIOD OF TIME. MOST STORMS WILL REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| Jun 17, 4:33 PM CDT | Flash Flood Warning | BMX | Winston | 117 min |
| Jun 17, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 31 min |
| Jun 17, 5:06 PM CDT | Flash Flood Warning | BMX | Marion | 114 min |
| Jun 17, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 33 min |
| Jun 17, 5:19 PM CDT | Flash Flood Warning | BMX | Jefferson | 86 min |
| Jun 17, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 19 min |
| Jun 17, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 27 min |
| Jun 17, 6:10 PM CDT | Flash Flood Warning | BMX | Shelby | 2 hr |
| Jun 17, 6:41 PM CDT | Flash Flood Warning | BMX | Jefferson | 79 min |
| Jun 17, 6:58 PM CDT | Flash Flood Warning | BMX | Blount | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.